Stump the Chumps: Atropine and Complete Heart Block – Discussion

This is the conclusion to our special feature Stump the Chumps: Atropine and Complete Heart Block. If you've not seen the case, I recommend you go back and read it over.

To recap, our crew had been dispatched to a 63 year old female who was lightheaded and happened to have a bit of a bradyarrhythmia.

Ok, she had a lot of bradyarrhythmia.

Let's review that first 12-Lead ECG:

Stump the Chumps - Initial 12-Lead

We've got a wide complex, regular ventricular rhythm at a rate of 30. A regular atrial rhythm is present as well at a rate of 140. What is most interesting in this case is the degree of AV nodal conduction present. The PRi appears fixed at 0.16s for most of the strip, however, the first complex has a much shorter PRi.

After the administration of atropine, while prepping for transcutaneous pacing, we had two rhythm changes:

Stump the Chumps - Post Atropine 1

Stump the Chumps - Post Atropine 2

Reviewing the subsequent 12-Leads shows a progression to 2:1 AV Block, then 1:1 conduction and sinus tachycardia.

Here at EMS 12-Lead, we had come up with two competing theories for the first 12-Lead:

  • Complete heart block
  • 2nd Degree AV Nodal block Type II, 4:1 conduction

In favor of a complete heart block is a wide complex rhythm with morphology suggesting a left ventricular escape, large bizarre T-waves, inconsistent PR interval, and a change in morphology after the change to a 2:1 AV Nodal block.

In favor of a 4:1 heart block is the apparent fixed PR interval between all three ECG's, with a progression from 4:1 to 1:1 conduction after the administration of atropine.

This is a tough case!

The team here at EMS 12-Lead couldn't come to a definitive answer for you folks, so we branched out. Part of what makes EMS 2.0 great are the doctors who have made themselves available to answer these tough questions. In fact, Drs. Ken Grauer and Arnel C. provided their expert rhythm analysis on this case!

Shortly after we received it, I sent this case over to Dr. Mark Perrin (@EPFellow), an electrophysiologist fellow, to get his take. What was the rhythm? Why did it appear to change with atropine? Well, he had this to say:

These are interesting ECGs. I think the different manifestations are all explained by the sinus rate:
 
ECG '0' at 9:50 pm – is sinus cycle length 470 ms (Ed: sinus cycle length is the P-P interval), CHB (PR differs on the first two beats, and the complex is more consistent with a ventricular focus, note the reversal of 'rabbit ears' in V1 – sometimes used to differentiate SVT from VT).
 
ECG '1' 10:18 pm – sinus CL 520 ms, now 2:1 AV block and showing the morphology of conducted beats which is very different from the first ECG.
 
ECG '2' 10:20 pm – sinus CL 580 ms. Now 1:1 conduction, with conduction disease LAFB, and RV delay/RBBB as in ecg '1'.
 
So I think this is an example of acceleration dependent CHB.

In a tachycardia dependent complete heart block, the AV node fails to conduct often after the atrial rate increases beyond a critical rate. As the sinus rate in our patient slowed, the degree of AV block improved!

So, how did atropine help this patient? Dr. Perrin continued:

My interpretation is sick/sob for other reasons initially, increased sinus rate -> CHB, felt even more terrible and afraid, sinus rate increases further….friendly paramedic arrives, reassures, sinus rate slows, and conduction returns. I think the atropine did nothing. This is an example of why atropine can actually make this kind of heart block worse, It tends to increase sinus rate, and a high sinus rate can increase the severity of heart block. But the most common effect of atropine is to do nothing…as is probably the case here (unless you posit it somehow reducing the sinus rate) – the level of block is below the AV node.

Many of our readers acknowledged this to be the likely reason for our patient's improvement. In the hospital this patient should receive a permanent pacemaker. Unfortunately the patient was lost to follow-up to the EMS crew.

So there we go, positioning, fluid, and some tender love and care can go a long way in some patients!

6 Comments

  • Ben says:

    Interesting case! And good example of the 'Web 2.0' working at it's best. I wonder if the forthcoming UK guidelines will remove the Indication for Atropine in CHB…

  • Ben,

    In this case the use of atropine was not indicated as the CHB did not appear to have any vagal influence. The sinus rate was already tachycardic and a ventricular escape was present.

    In a patient with a bradycardic atrial rate and CHB it may be prudent to try atropine as the AV nodal block may be vagally mediated.

    I hope this helps!

  • Iain says:

    So Dr. Perrin said "atropine… tends to increase sinus rate".  This also seems to be the common explanation found in most of our medic and pharm textbooks, too.  But really, does this make sense?  Going to try and reason this out, let me know what you think.
    So the "normal" sinus rate (depending on your book) is about 60-100.  Anything over 100 is sympathetic in nature (affecting both the SA and AV), and anything less than 60 is parasympathetic in nature (affecting the SA node only).  So for symptomatic bradycardia we give atropine to try and increase HR before pacing (though "Edison before Medicine" is so much fun to say).  So atropine, being a parasympatholytic, stops excessive vagal stimulation of the heart so the rate will increase (hopefully) to our 60-100 range.  But atropine has no sympathetic effect (unless you give to little and you end up with reflex brady).  So does atropine really cause tachycardia by itself, or is it that the sympathetic stimulus was being overridden by the parasympthathetic, and now that you removed that effect, you might end up with tachycardia?
    The example I like to use is taking your foot off the brakes in your car.  It doesn't necessarily mean you put your foot on the gas and speed up, you just undo what was keeping you slowed down.  And if you have your foot on the gas and the brakes, adding atropine to take your foot off the brake doesn't put your foot on the gas, it was already there.

  • Bachmanns Bundle says:

    The first 12 lead definitely looks like a High Grade 2nd Degree Type II. The PR intervals stay the same and it measures out.

  • Christopher says:

    lain,
    Given the sinus rate was tachycardic there would appear to be no parasympathetic slowing going on. In this case we would say that atropine would not work.
    I would agree with your second point that atropine does not necessarily cause "tachycardia", but it does remove the parasympathetic depression of the SA/AV nodes. This in turn may lead to tachycardia.
    Dr. Perrin's point was that atropine certainly did not slow the sinus rate.
    You definitely are on the right track!

  • Christopher says:

    Bachmanns Bundle,
    In the first 12-Lead the first PRi is ~3 small boxes and the second PRi is ~4 small boxes. Regardless, the fact that this rhythm is a complete heart block instead of a 2nd Degree Type II is a minor distinction and not relevant to our patient's care!

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

12-Lead ECG Challenge app

Photobucket

The 12-Lead ECG Challenge app is now available for $4.99!

(Apple iOS) (Android) (Amazon)
(Web Based)

See the product review from FRN-TV here!

Archives

Visitor Map / Stats

Locations of visitors to this page